Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 1997, 4:54 AM MDT for Dewey County, Potter County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 1997, 4:54 AM MDT (10:54 UTC)
- Expired
- Jun 22, 1997, 5:40 AM MDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Dewey County, SD, Potter County, SD
The radar
The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 221054 RRA SVRABR SDC041-107-221140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 554 AM CDT SUN JUN 22 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN POTTER COUNTY - NORTH CENTRAL SOUTH DAKOTA EASTERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA * UNTIL 640 AM CDT (540 AM MDT) * SOME LOCATIONS AFFECTED LA PLANT AROUND 605 AM CDT LAKE OAHE AROUND 610 AM CDT GETTYSBURG AROUND 620 AM CDT LEBANON AROUND 635 AM CDT * AT 550 AM CDT (450 AM MDT)...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF GETTYSBURG MOVING EAST AT 35 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! WCT/LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:27 PM MDT, 8 hours 27 minutes earlier.
Area forecast discussion, Jun 21, 8:27 PM MDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 927 PM CDT SAT JUN 21 1997 PER CURRENT TRENDS ON 88D AND SAT PIX DID UPDATE CWA TO TAKE OUT LATE AND ADD PCPN WHERE NEEDED. ACITIVITY OCCURRING OVER NORTHERN CWA ON THE WANE ATMT BUT STRONG CELL CONTINUES IN SC SD. THIS CELL MOVED SE RIGHT ALONG AN OLD BOUNDARY THAT SHOWED UP WELL THIS AFTN IN CLOSE UP VIS PIX. WATER VAPOR PIX NICELY SHOWING RIDGE BUILDING OUT TO THE NE FROM THE GREAT BASIN AS SYSTEM DIGS INTO NW US. BNDRY OVER N KS SEEMS TO BE WASHING OUT AS UPPER RIDGE BUILDS BUT STILL ENUF CONVERGENCE PER NEWLY DEVELOPED TSRA SAID AREA. LLJ STILL EXPECTED TO INCREASE OVERNIGHT WHICH WILL BRING HIGHLY MOIST/UNSTABLE AIR INTO SC AND CENTRAL SECTIONS SO WILL ADD SEVERE WORDING TO THIS AREA. ONLY HINDERANCE MIGHT BE EXPANDING CAP WHICH HAS KEPT THINGS UNDER FAIR CONTROL OVER AREAS TO THE SW. .ABR...NONE. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:26 AM MDT | Severe Thunderstorm Warning | ABR | Corson | 64 min |
| Jun 22, 5:48 AM MDT | Severe Thunderstorm Warning | ABR | Walworth | 62 min |
| Jun 22, 6:19 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 61 min |
| Jun 22, 7:10 AM MDT | Severe Thunderstorm Warning | ABR | Walworth | 35 min |
| Jun 22, 7:15 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 60 min |
| Jun 22, 9:23 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 47 min |
| Jun 22, 10:14 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter | 61 min |
| Jun 22, 10:21 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 49 min |
| Jun 22, 10:25 AM MDT | Severe Thunderstorm Warning | ABR | Campbell | 65 min |
| Jun 22, 10:40 AM MDT | Tornado Warning | ABR | Edmunds | 45 min |
| Jun 22, 10:56 AM MDT | Severe Thunderstorm Warning | ABR | Faulk | 64 min |
| Jun 22, 11:10 AM MDT | Tornado Warning | ABR | McPherson, Walworth | 30 min |
| Jun 22, 11:25 AM MDT | Tornado Warning | ABR | Edmunds | 65 min |
| Jun 22, 11:42 AM MDT | Tornado Warning | ABR | Faulk | 33 min |
| Jun 22, 11:46 AM MDT | Severe Thunderstorm Warning | ABR | McPherson | 64 min |
| Jun 22, 12:00 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 65 min |
| Jun 22, 12:18 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 62 min |
| Jun 22, 12:32 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 48 min |
| Jun 22, 1:05 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 60 min |
| Jun 22, 1:28 PM MDT | Tornado Warning | ABR | Spink | 32 min |
| Jun 22, 1:44 PM MDT | Tornado Warning | ABR | Clark | 61 min |
| Jun 22, 1:47 PM MDT | Tornado Warning | ABR | Clark | 58 min |
| Jun 22, 2:00 PM MDT | Tornado Warning | ABR | Spink | 35 min |
| Jun 22, 2:27 PM MDT | Severe Thunderstorm Warning | ABR | Clark | 48 min |
| Jun 22, 2:34 PM MDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 61 min |
| Jun 22, 3:00 PM MDT | Tornado Warning | ABR | Hamlin | 50 min |
| Jun 22, 3:24 PM MDT | Tornado Warning | ABR | Deuel | 61 min |
| Jun 22, 3:26 PM MDT | Tornado Warning | ABR | Deuel | 59 min |
| Jun 22, 3:33 PM MDT | Tornado Warning | ABR | Hamlin | 32 min |
| Jun 22, 4:11 PM MDT | Severe Thunderstorm Warning | ABR | Clark | 49 min |
| Jun 22, 5:06 PM MDT | Severe Thunderstorm Warning | ABR | Hamlin | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.